Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 12, 2018, 9:07 PM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 13, 2018, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Gregory County, SD
The radar
The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
176 WGUS53 KFSD 130207 FFWFSD SDC053-130500- /O.NEW.KFSD.FF.W.0024.180713T0207Z-180713T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 907 PM CDT THU JUL 12 2018 The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... Southwestern Gregory County in south central South Dakota... * Until midnight CDT. * At 904 PM CDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. Radar indicates that 3 inches of rain has already fallen across the area with up to an additional 1 to 2 inches possible through the next several hours. * Some locations that will experience flooding include... Gregory, Burke, Dallas, Herrick and St. Charles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953 $$ Hanko
2 follow-up statements
542 WGUS73 KFSD 130416 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 1116 PM CDT THU JUL 12 2018 SDC053-130500- /O.CON.KFSD.FF.W.0024.000000T0000Z-180713T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gregory SD- 1116 PM CDT THU JUL 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN GREGORY COUNTY... At 1114 PM CDT, Doppler radar indicated heavy rain across the warned area over the past several hours. Flash flooding is likely already occurring. Some locations that will experience flooding include... Gregory, Burke, Dallas, Herrick and St. Charles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953 $$ Ferguson
133 WGUS73 KFSD 130501 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 1201 AM CDT FRI JUL 13 2018 SDC053-130509- /O.EXP.KFSD.FF.W.0024.000000T0000Z-180713T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gregory SD- 1201 AM CDT FRI JUL 13 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GREGORY COUNTY WILL EXPIRE AT MIDNIGHT CDT... The heavy rain threat has ended, but rain chances continue overnight. Local rivers and streams will run high overnight as well. Please continue to heed any remaining road closures. LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953 $$ VandenBoogart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:17 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 12, 6:17 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018
Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.
Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.
Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.
Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.
Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.
Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas. With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.
.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018
This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.
Next Week: Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 611 PM CDT Thu Jul 12 2018
A thunderstorm risk will remain across the area through the
overnight hours, with gusty winds and heavy rain possible with
storms. The thunderstorm threat will persist on Friday, though
coverage should be less.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Saturday morning for SDZ040-050-
054>056-059>071.
Heat Advisory until 8 PM CDT this evening for SDZ050-059>071.
MN...Flash Flood Watch through Saturday morning for MNZ071-072-080-
081-089-090-097-098.
Heat Advisory until 8 PM CDT this evening for MNZ089-090-098.
IA...Flash Flood Watch through Saturday morning for IAZ001>003-012-
013.
Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHazardous weather outlook, Jul 12, 7:51 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 751 PM CDT Thu Jul 12 2018 MNZ071-072-080-081-097-SDZ040-054>056-140100- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner- Lake-Moody- 751 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Tonight Thunderstorms will continue across the area overnight. There is the potential for very heavy rainfall as well, up to 1 to 3 inches, and a flash flood watch is in effect through Friday night. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible at times from Friday through Sunday. The best chance for storms will come Friday, and again Sunday, but a widespread severe weather threat is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through midnight. IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-140100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock- Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 751 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms will continue to develop into far southeast South Dakota, southwest Minnesota and far northwest Iowa during the late evening and overnight hours. Though the severe threat will diminishthrough the evening, a few stronger storms could produce damaging wind gusts to 65 mph through early in the overnight. There is potential for very heavy rainfall as well, up to 1 to 3 inches tonight, and a flash flood watch is in effect through Friday night. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms will be possible at times from Friday through Sunday. The best chance for storms will come Friday, and again Sunday, but a widespread severe weather threat is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 1 am. SDZ038-039-052-053-057-058-140100- Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora- 751 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue to develop through the evening. Severe storms are unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are expected on Sunday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ014-020>022-031-032-NEZ013-014-140100- Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 751 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...Tonight Storms developing across southeast South Dakota this evening will push toward the lower Missouri River valley toward midnight and across northwest Iowa overnight. A few storms very could be severe toward Sioux City and Spencer with wind gusts to around 65 mph, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue at times Friday into early Saturday. A severe storm will be possible, along with potential for heavy rainfall. Additional thunderstorms will be possible on Sunday, but are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 10 pm and 2 am.
In the hours before
Local storm report, Jul 12, 6:12 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 SE PIPESTONE 43.98N 96.27W
07/12/2018 E60 MPH PIPESTONE MN PUBLIC
SEVERAL BRANCHES DOWN. ALSO HAD DIME SIZE
HAIL.
&&
PSLocal storm report, Jul 12, 6:13 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HEAVY RAIN 3 SE PIPESTONE 43.98N 96.27W
07/12/2018 M1.25 INCH PIPESTONE MN TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&
PSLocal storm report, Jul 12, 7:01 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD BURKE 43.19N 99.29W
07/12/2018 GREGORY SD TRAINED SPOTTER
WATER OVER THE CURB DUE TO RUN OFF FROM
HEAVY RAIN. SO FAR 2.5" OF RAIN MEASURED.
&&
PSLocal storm report, Jul 12, 8:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD 5 NNE ARMOUR 43.38N 98.29W
07/12/2018 DOUGLAS SD EMERGENCY MNGR
WATER GOING OVER THE ROAD NEAR HWY 44 AND
395TH ST. HEAVY RAIN CONTINUES TO FALL.
&&
PSLocal storm report, Jul 12, 8:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HEAVY RAIN 4 S CORSICA 43.37N 98.41W
07/12/2018 M2.10 INCH DOUGLAS SD EMERGENCY MNGR
HEAVY RAIN WAS CONTINUING AT TIME OF REPORT.
&&
PSLocal storm report, Jul 12, 9:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT THU JUL 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN 6 NE ARMOUR 43.38N 98.27W
07/12/2018 M5.00 INCH DOUGLAS SD EMERGENCY MNGR
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:23 PM CDT | Flash Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 2 more | 3 hr |
| Jul 12, 9:46 PM CDT | Flash Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 2 more | 6 hr |
| Jul 13, 12:46 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 4 days |
| Jul 13, 3:42 AM CDT | Areal Flood Warning | FSD | Douglas, Hutchinson | 12 hr |
| Jul 13, 9:50 AM CDT | River Flood Warning | FSD | Union | 5 days |
| Jul 13, 9:50 AM CDT | River Flood Warning | FSD | Union | 5 days |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.